Australia’s main drug regulatory body reported its first death from blood clotting that is likely linked to AstraZeneca’s Wuhan coronavirus (COVID-19) vaccine.
This was announced by the Therapeutic Goods Administration (TGA) on Friday, April 16, after it met to investigate the link between the vaccine and the patient’s death. According to the TGA, the person who died was Genene Norris, a 48-year-old woman from the Central Coast region of the state of New South Wales.
Norris received her dose of the AstraZeneca coronavirus vaccine on April 9. She was rushed to the hospital the following day after developing blood clots. She was then placed on dialysis and in an intensive care unit. She never recovered, and she died on April 14.
This is the third reported case of thrombosis, or blood clots in the arteries and veins, linked to the AstraZeneca vaccine in Australia. Norris and the other two patients also presented to the hospital with thrombocytopenia or low platelet counts.
The previous two cases were treated at hospitals and recovered soon after. (Related: Scottish woman develops severe and painful rashes all over her body immediately after getting AstraZeneca coronavirus vaccine.)
The TGA said it was in the process of reviewing Norris’s case, but this investigation is being complicated by her extensive medical history and underlying health conditions such as diabetes.
Furthermore, experts on the TGA’s Vaccine Safety Investigation Group (VSIG) did not find any COVID-19 antibodies in her system. Despite this, the VSIG said health authorities and the public should assume a causative link to the AstraZeneca vaccine.
As of press time, the TGA said it was still waiting for the results on some laboratory tests, and that an autopsy was set to take place afterward.
“Given this is an atypical presentation, should the test results and/or the autopsy provide an alternative causation, VSIG would review their decision,” said the TGA on Friday.
The Sanitarium Health Food Company, a food company that markets cereals and vegetarian products, confirmed that Norris was one of its 800 employees in their New South Wales factory.
“The company is saddened by the loss of a much loved employee, and we offer our heartfelt condolences to her family, friends and workmates,” said a Sanitarium spokesperson when pressed for comment by the Daily Mail Australia.
Australian government pushing ahead with vaccinations
The TGA announced the preliminary results of its investigation into Norris’ death on the same day that the Australian Technical Advisory Group on Immunization (ATAGI) and the federal government of Australia announced that it no longer recommended the AstraZeneca vaccine for individuals under 50. It would instead prefer it if health authorities gave the vaccine developed by Pfizer-BioNTech for that demographic.
Around 885,000 doses of the AstraZeneca vaccine have been administered since the Australian mass vaccination campaign began. The TGA said the three known blood clotting cases give the country a rate of one in 295,000 jabs that could potentially result in these life-threatening complications.
Symptoms of the clotting complications include severe headaches, blurred vision, pain, leg swelling, shortness of breath and bruising of a part of the body away from the injection site.
Health authorities in Australia have advised anyone experiencing any of these symptoms after getting vaccinated to seek medical attention immediately.
Despite the dangers of getting vaccinated, the state government of New South Wales is not going to stop vaccinating its residents. When pressed for comment, the state’s Ministry of Health (NSW Health) said it did not discuss individual cases.
“Any death is a tragedy and NSW Health extends its condolences to the loved ones of the person who passed away,” it said.
“NSW Health is working closely with the TGA and the Commonwealth Department of Health, and will continue to operate within ATAGI guidelines.”
Learn more about the dangers associated with the coronavirus injections by reading the latest articles at Vaccines.news.
- Queensland pulls AstraZeneca vaccine following more cases of blood clots
- “CoviShield” vaccine from AstraZeneca causes formerly healthy father to lose two meters of intestine following blood clot
- Researchers find 1,000 different proteins in AstraZeneca’s covid vaccine linked to deadly blood clots
- Young engineer dies 3 weeks after first dose of the AstraZeneca vaccine